Hail, Cherokee
- When
- August 3, 9:28 AM CST
- Where
- Cherokee County, 2.15 mi NNW of Howells Xrds
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.210, -85.560
Quarter size hail reported in the Cedar Bluff area.
An upper level short wave trough was positioned over east Alabama during the morning hours on August 3rd. As the trough lifted out, a narrow band of thunderstorms developed rapidly near the Alabama and Georgia state line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An upper level short wave trough was positioned over east Alabama during the morning hours on August 3rd. As the trough lifted out, a narrow band of thunderstorms developed rapidly near the Alabama and Georgia state line. Colder mid level temperatures over east Alabama aided in the storms production of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 3, 5:58 AM CST, 3 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 658 AM CDT Mon Aug 3 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 356 AM CDT Mon Aug 03 2020/ Today through Tuesday. This AM, we have a stationary front draped from the southwest to the northeast across C AL just south of Interstate 20. The associated low over E Canada will continue eastward today allowing for a weakening and break of of the boundary across Alabama as Isaias continues northward along the Atlantic Coast. At the same time, another surface low will move across the Great Lakes now through Tuesday and help to usher another front through the area tonight through Tuesday. In the upper levels, a large scale trough will move across E Conus. Tonight into Tuesday, it will interact with Isaias. This will eventually allow it to be absorbed into the longwave trough. For today, we will be caught between easterly flow off of Isaias and the stationary boundary. This in addition to the upper trough with shortwave activity will allow for some mainly afternoon showers and thunderstorms across the north and east counties. The best chances will be the far eastern counties. Rain chances will lower as Isaias moves further north and the next front moves through. Only minimal rain chances are expected for Tuesday afternoon with heating as upper shortwaves move through the base of the trough. No significant cooler air is expected behind the first boundary for today with low to mid 90s for highs. For tonight, with the second front moving through, we should see a large part of the north half of C AL going into the 60s tonight for lows. For Tuesday, readings may be a tad milder across the north half of the state behind the front. 08 .LONG TERM... /Updated at 356 AM CDT Mon Aug 03 2020/ Wednesday through Sunday. A large area of relatively dry air within a large-scale trough will affect most of the Midwest and Mississippi Valley on Wednesday. This airmass may also cover most of our forecast area with slightly higher moisture content across our eastern counties. If there is a stray shower or storm, it should occur near the Georgia border. Due to a stagnant weather pattern, a similar setup is expected for Thursday and Friday with 20 percent rain chances across the East. The patch of residual dry air should decay over the weekend with subsidence abating, and a slow increase in shower/storm coverage may occur. Rain chances are forecast to rise from 20 percent on Saturday to 30 percent on Sunday. 87/Grantham && .AVIATION... 12Z TAF Discussion. We are looking for generally VFR TAFs for the next 24 hours with only a few exceptions. Currently the radar we have a few SHRA & TSRA that have developed along and south of a stalled surface boundary across C AL. This boundary is generally along or just south of I-20. Otherwise, there is a band of mid/upper cloudiness will be draped across much of the area noted on satellite. Any scattered convection should taper off this evening as another front moves through to help dry things out. A few lower vsbys/cigs are not out of the question with convection today, but should mostly be VFR. Note: Will continue with AMD NOT SKED for TCL with continuing power issues at this time. 08 && .FIRE WEATHER... Scattered showers and storms are possible today along and south of a boundary. Otherwise, below normal moisture content should result in very limited rainfall activity through the upcoming week. Light northwest or northerly winds are expected each through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 92 67 90 66 90 / 30 20 20 0 10 Anniston 92 68 91 67 91 / 30 20 20 0 10 Birmingham 92 70 90 68 90 / 20 10 20 0 10 Tuscaloosa 92 70 91 69 91 / 20 0 10 0 10 Calera 91 69 89 67 89 / 30 10 10 0 10 Auburn 91 70 90 69 90 / 50 20 10 0 10 Montgomery 94 72 93 71 93 / 30 10 10 0 10 Troy 94 72 92 71 93 / 30 20 10 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 08/87
Hazardous Weather Outlook National Weather Service Birmingham AL 428 AM CDT Mon Aug 3 2020 ALZ011>015-017>050-041230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 428 AM CDT Mon Aug 3 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 08
The Northeast Alabama radar (KHTX), 93 km away, was scanning. The volume nearest the first event began at 15:27 UTC.
3 hail. Local standard time, as filed.
Quarter size hail reported in the Cedar Bluff area.
A supercell storm with a well defined BWER produced a long swath of large hail across the northern portions of Cherokee County.
Quarter size hail reported along Choccolocco Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916179, 916181, 916182.